Texas, 2014

Hail in Texas, April 23, 2014

April 23, 2014 · NWS LUB · 4 events in 4 counties and zones

Scattered severe thunderstorms developed across the Rolling Plains and the southeastern Texas Panhandle during the late afternoon and early evening of the 23rd, ahead of an upper level trough and diffuse dryline. The majority of these storms produced at least quarter size hail, with one near Childress producing ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered severe thunderstorms developed across the Rolling Plains and the southeastern Texas Panhandle during the late afternoon and early evening of the 23rd, ahead of an upper level trough and diffuse dryline. The majority of these storms produced at least quarter size hail, with one near Childress producing ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 2:46 PM CST, 44 minutes earlier.

Area forecast discussion, Apr 23, 2:46 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED APR 23 2014

.SHORT TERM...
FIRST LEAD WAVE HAS LARGELY DONE MADE ITS IMPACT AHEAD OF MAIN
TROUGH AXIS WHICH REMAINS OUT NEAR THE AZ/NM STATE LINE AT
MID-DAY.  AREA OF MODEST DIFFLUENCE IS EXPECTED TO PERSIST THIS
AFTERNOON.  TSTMS STILL EXPECTED TO FIRE OUT EAST WITH HAIL /TO GOLF
BALLS/ AND WIND /60 PLUS MPH/ THE PRIMARY THREAT.  THIS ACTIVITY MAY
ORGANIZE INTO AN MCS ORIENTED SW/NE AND SLOWLY MOVE EAST THIS
EVENING.  IT REMAINS DIFFICULT TO PINPOINT THE INITIATION TIME GIVEN
THE NEBULOUS NATURE OF THE DRYLINE THOUGH THE EASTWARD MIX HAS BEGUN
IN EARNEST.  THE NORTHEASTERN ZONES WHICH ARE LOCATED JUST NORTH OF
A DRYLINE BULGE LATE THIS AFTERNOON SHOULD SEE THE GREATEST RISK
WITH A TRAILING MCS POSSIBLE DOWN THE DRYLINE INTO THE LATE
AFTERNOON/EARLY EVENING.  THE STRENGTH OF THE LLJ WILL BE AN
IMPORTANT FACTOR IN JUST HOW LONG THE CONVECTION WILL PERSIST AND
THERE IS SOME SMALL RISK THAT INCREASING MOISTURE IN A BACKED WIND
ENVIRONMENT MAY ENHANCE THE TORNADO THREAT TO SOME EXTENT INVOF
KCDS.  THEREAFTER...MOST IF NOT ALL OF THE RESIDUAL CONVECTION
SHOULD CLEAR THE AREA BY AROUND MIDNIGHT.  WILL STILL REMAIN 10-15
PCT POPS OUT EAST AFTER MIDNIGHT TRENDING SHARPLY DOWN THEREAFTER AS
A COLD FRONT PUSHES THROUGH THE REGION TONIGHT.  TEMPERATURES INTO
THURSDAY WILL BE CLOSER TO SEASONAL NORMS WITH SKIES CLEARING
NICELY.  OVERALL...A NICE SPRING DAY.

&&

.LONG TERM...
CONVECTION ON FRIDAY REMAINS UNLIKELY BUT CHANCES ARE GREATER THAN
ZERO. THE NAM CONTINUES TO BE THE ONLY MODEL THAT CONVECTS ON FRIDAY
IN THE EASTERN TEXAS PANHANDLE. ONE OF THE FEW FACTORS GOING FOR IT
WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE DRYLINE. A PRONOUNCED
LOW LEVEL THETA-E AXIS WILL EXIST INTO THE FAR EASTERN TEXAS
PANHANDLE ACCORDING TO THE NAM. ANALOG GUIDANCE SURPRISINGLY
INDICATES A FEW PREVIOUS SEVERE EVENTS ACROSS THE EASTERN PANHANDLE.
OTHERWISE...CONDITIONS ARE NOT FAVORABLE FOR CONVECTION. NEUTRAL
HEIGHT CHANGES WILL BE OVERHEAD IN BETWEEN RIDGING ALOFT AND A DEEP
TROUGH DIGGING OUT ON THE WEST COAST. THIS WILL BRING IN A BROAD
AREA OF SUBSIDENCE ALOFT.

ATTENTION THEN TURNS TO SATURDAY WITH A FURIOUSLY DEEPENING SYSTEM.
AT THE MOMENT...THE BOTTOM LINE IS THAT MOST OF THE ANTICIPATED
SEVERE EVENTS WILL EVADE THE FA BUT THE ROLLING PLAINS STAND THE
BEST CHANCE AT SEEING SOME SEVERE WEATHER. THIS SYSTEM IS PROGGED TO
DEEPEN AROUND 250M IN ONLY 12 HOURS AS IT MAKES ITS WAY ONTO THE
HIGH PLAINS. AT THE SAME TIME SURFACE CYCLOGENESIS WILL RESULT IN AN
APPROXIMATELY 16MB DROP IN 24 HOURS. THE EVENTUAL POSITION OF THE
DRYLINE REMAINS MURKY BUT THE LATEST MODEL ITERATIONS DO KEEP THE
DRYLINE SLIGHTLY FARTHER WEST. WINDS LOOK TO REMAIN BACKED AT LEAST
ACROSS THE FAR EASTERN ROLLING PLAINS ON SATURDAY AFTERNOON.
HOWEVER...THE BEST CHANCES AT THUNDER MAY NOT BE UNTIL THE EVENING
AS A PACIFIC FRONT COLLIDES WITH THE RETREATING DRYLINE. PLENTIFUL
INSTABILITY IN EXCESS OF 2KJ/KG WILL EXIST EAST OF THE RETREATING
DRYLINE AND FORCING FROM THE FRONT MAY BE ALL THAT IS NEEDED TO
DEVELOP A LINE OF STORMS.

IF THE WIND DOES NOT BLOW ENOUGH ON SATURDAY THAN SUNDAY WILL BE A
REAL TREAT WITH POSSIBLE HIGH WINDS. NORTHERLY WINDS MAY PERSIST FOR
SEVERAL DAYS NEXT WEEK SHUNTING MOISTURE WELL TO THE SOUTH AND
KEEPING TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  74  44  85  53 /   0   0   0   0   0
TULIA         49  75  47  86  55 /  10   0   0   0   0
PLAINVIEW     50  75  49  88  57 /  10   0   0   0   0
LEVELLAND     50  77  52  89  60 /   0   0   0   0   0
LUBBOCK       52  77  53  89  61 /   0   0   0   0   0
DENVER CITY   52  77  51  88  61 /   0   0   0   0   0
BROWNFIELD    53  78  52  90  62 /   0   0   0   0   0
CHILDRESS     57  78  49  88  62 /  40   0   0  10  10
SPUR          56  79  53  91  63 /  20   0   0  10  10
ASPERMONT     60  79  53  93  64 /  30   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

&&

26/01
Hazardous weather outlook, Apr 23, 3:03 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT WED APR 23 2014

TXZ021>044-242115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
403 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING PRIMARILY FROM
THE SOUTHEAST TEXAS PANHANDLE INTO THE ROLLING PLAINS.
THUNDERSTORMS HAVE DEVELOPED ALONG A CLARENDON TO MATADOR TO
ASPERMONT LINE WITH AN INCREASE IN INTENSITY AND COVERAGE
EXPECTED. THE ENVIRONMENT IN THESE AREAS WILL FAVOR HIGH-BASED
SUPERCELLS WITH LARGE HAIL TO THE SIZE OF TENNIS BALLS WIND GUSTS IN
EXCESS OF 65 MPH.

FIRE WEATHER
A RED FLAG WARNING IS IN EFFECT TODAY FROM 1 PM UNTIL 9 PM FOR
AREAS GENERALLY ALONG AND WEST OF A LINE FROM DIMMITT TO
BROWNFIELD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A DYNAMIC STORM SYSTEM BY THIS WEEKEND MAY GENERATE SEVERE
THUNDERSTORMS BY SATURDAY AFTERNOON AND SATURDAY NIGHT EAST OF THE
CAPROCK ESCARPMENT. FARTHER WEST...CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE BOTH SATURDAY AND SUNDAY. AS THE STORM
SYSTEM INTENSIFIES AND TRACKS NORTH OF THE REGION BY SUNDAY...
STRONG WESTERLY WINDS AND BLOWING DUST COULD THREATEN MUCH OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE ROLLING PLAINS
AND THE SOUTHEASTERN TEXAS PANHANDLE. SPOTTERS ARE ENCOURAGED TO
REPORT SEVERE WEATHER BY USING THE ON LINE SUBMIT-A-STORM REPORT
AVAILABLE AT WEATHER.GOV/LUBBOCK.

In the hours before

Special weather statement, Apr 23, 2:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT WED APR 23 2014

TXZ025-232100-
HALL-
339 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 35
MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10042 3470 10042 3469 10041 3466 10041
      3456 10051 3468 10069 3475 10063 3475 10047
TIME...MOT...LOC 2039Z 217DEG 29KT 3468 10055

JDV/BRC
Special weather statement, Apr 23, 3:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT WED APR 23 2014

TXZ025-232130-
HALL-
413 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 40
MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3469 10041 3456 10053 3457 10095 3475 10094
      3475 10047 3476 10042
TIME...MOT...LOC 2113Z 212DEG 33KT 3470 10055

JDV/BRC
Special weather statement, Apr 23, 3:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT WED APR 23 2014

TXZ032-038-044-232130-
COTTLE-KING-STONEWALL-
416 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...STONEWALL  AND KING
COUNTIES...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES SOUTH OF GUTHRIE...MOVING
NORTHEAST AT 35 MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3327 9999 3330 10051 3397 10051 3411 10005
      3385 10004 3384 9999 3379 9999
TIME...MOT...LOC 2116Z 211DEG 26KT 3335 10023

The radar

The Lubbock radar (KLBB), 104 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Motley

When
April 23, 3:30 PM CST
Where
Motley County, 4.78 mi ESE of Flomot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.200, -100.900

A SKYWARN Spotter observed quarter size hail east southeast of Flomot.

Hail, Hall

When
April 23, 4:00 PM CST
Where
Hall County, 0.89 mi NW of Memphis
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.730, -100.540

Fire department officials reported half dollar size hail in Memphis.

Hail, Stonewall

When
April 23, 5:00 PM CST to 5:02 PM CST
Where
Stonewall County, 0.9 mi SE of Aspermont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.140, -100.220

A trained spotter and cooperative observer reported quarter size hail in Aspermont, which accumulated in a manner representing snow.

Hail, Childress

When
April 23, 5:14 PM CST
Where
Childress County, 4.12 mi N of Childress
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.479, -100.213

A SKYWARN Spotter observed ping pong ball size hail north of Childress along Highway 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502972, 502973, 502975, 502978.